Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 108, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 11, 2008, 9:31 PM CDT for Carver County, Hennepin County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2008, 9:31 PM CDT (02:31 UTC)
- Expired
- Jun 11, 2008, 10:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Carver County, MN, Hennepin County, MN
The radar
The Minneapolis radar (KMPX), 18 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 8:39 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 574 m²/s²
- 0-3 km storm-relative helicity
- 740 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 120231 SVRMPX MNC019-053-120315- /O.NEW.KMPX.SV.W.0108.080612T0231Z-080612T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 931 PM CDT WED JUN 11 2008 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA... CARVER COUNTY IN EAST CENTRAL MINNESOTA... * UNTIL 1015 PM CDT * AT 926 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES SOUTH OF NORWOOD/YOUNG AMERICA...OR ABOUT 25 MILES SOUTHEAST OF HUTCHINSON...AND MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS INCLUDE... NORWOOD/YOUNG AMERICA... COLOGNE... MAYER... WACONIA... CHASKA... VICTORIA... WATERTOWN... MOUND... EXCELSIOR... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING FOR SOUTHEASTERN MINNESOTA AND WEST CENTRAL WISCONSIN. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN MINNESOTA. LAT...LON 4498 9387 4497 9347 4468 9373 4475 9399 TIME...MOT...LOC 0231Z 214DEG 25KT 4476 9389 $$
1 follow-up statement
000 WWUS53 KMPX 120312 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1012 PM CDT WED JUN 11 2008 MNC019-053-120322- /O.EXP.KMPX.SV.W.0108.000000T0000Z-080612T0315Z/ HENNEPIN MN-CARVER MN- 1012 PM CDT WED JUN 11 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CARVER AND WEST CENTRAL HENNEPIN COUNTIES EXPIRES AT 1015 PM CDT... STRONG STORMS WERE ABOUT TO MOVE OUT OF THE COUNTY. HOWEVER...MORE THUNDERSTORMS WERE DEVELOPING IN THE AREA...REMAIN ALERT FOR POSSIBLE ADDITIONAL WARNINGS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING FOR SOUTHEASTERN MINNESOTA AND WEST CENTRAL WISCONSIN. LAT...LON 4498 9387 4497 9347 4468 9373 4475 9399 TIME...MOT...LOC 0312Z 214DEG 25KT 4500 9367 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:23 PM CDT, 7 hours 8 minutes earlier.
Area forecast discussion, Jun 11, 2:23 PM CDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
223 PM CDT WED JUN 11 2008
.DISCUSSION...
THE FORECAST CHALLENGES OR PROBLEMS DURING THE PERIOD ARE THE THREAT
OF SEVERE WEATHER THIS EVENING AND HEAVY RAIN ANTICIPATED TO OCCUR
THROUGH THURSDAY EVENING ACROSS THE FORECAST AREA.
IN THE NEAR TERM...SFC LOW PRESSURE AREA OVER EASTERN SOUTH DAKOTA
IS FORECAST TO LIFT NORTH OVER ONTARIO CANADA BY FRIDAY EVENING.
AIRMASS OVER SOUTH CENTRAL MN AND WESTERN WISCONSIN...SHOULD
CONTINUE TO DESTABLIZE AHEAD OF A COLD FRONT/DRYLINE OVER EASTERN
NEBRASKA AND SOUTH DAKOTA. DEWPOINTS CONTINUE TO POOLED ALONG THE
BOUNDARY IN THE MIDDLE TO UPPER 60S. CLOUDS HAD THINNED OUT OVER
SOUTHERN MINNESOTA INTO SOUTHWEST WISCONSIN THIS AFTERNOON. CAP
STRENGTH WAS NEGILIBLE OVER THE FORECAST AREA(VERY WEAK AT THIS
TIME) SO EXPECTED EXPOSIVE REDVELOPMENT OVER AFORMENTIONED AREA
LATER THIS AFTERNOON AND EVENING. THERE STILL REMAINS A SMALL
TORNADO THREAT WEST AND SOUTH OF A MARSHALL TO ALBERT LEA LINE
BEFORE MIDNIGHT. ISOLATED ELEVATED SUPERCELL LIKELY NORTH OF THE
WARM FRONT OVER CENTRAL MINNESOTA AND WESTERN WISCONSIN...PRODUCING
SOME LARGE HAIL AND DAMAGING WINDS. THE MAIN PROBLEM WILL BE HEAVY
RAIN...AGGRAVATING THE FLOODING THAT ALREADY IS OCCURRING OR
INCREASING THE FLOOD THREAT. RIGHT HEADWATER AND FLASH FLOOD
GUIDANCE VALUES ARE OVER TWO INCHES OVER MOST OF OUR FORECAST AREA.
IN THE MEDIUM AND LONG RANGE...BOTH THE LATEST GFS/EUROPEAN MODELS
AMPLIFY LONGWAVE UPPER RIDGE OVER THE CENTRAL CONUS. THIS WILL ALLOW
THE UPPER MIDWEST TO DRY OUT FOR A FEW DAYS.
BY SATURDAY AFTERNOON...THE MODELS HAVE THE MAIN UPPER LOW WELL
NORTHEAST OVER CANADA. THE WEATHER WILL REMAIN UNSETTLED OVER THE
WESTERN GREAT LAKES...WITH STEEPE LAPSE RATES AND PLENTY LOW LEVEL
MOISTURE IN PLACE OVER AREA. EXPECT A CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS TO CONTINUE THROUGH THE WEEKEND. THE WEATHER DRYS
OUT EARLY NEXT WEEK AS UPPER RIDGE BUILDS OVER THE UPPER MIDWEST
NEXT WEEK.
&&
.AVIATION... /18Z TAF ISSUANCE/
SHOWERS AND THUNDERSTORMS DIMINISHING ACROSS SOUTH CENTRAL AND
SOUTHWEST MN WITH EXTENSIVE CLOUD SHIELD BEGINNING TO BREAK UP.
WARM FRONT IS JUST INTO SOUTHERN MN ATTM. FRONT TO STRETCH NW-SE
ALONG THE MN RIVER BY THIS EVENING AS LOW PRESSURE MOVES SLOWLY
NORTH IN EASTERN SD. IMPROVING CONDITIONS FOR THE TAF SITES THIS
AFTERNOON AS MAIN SHIELD OF PRECIPITATION SHIFTS INTO THE NORTHERN
HALF OF MN AND NW WI. THUNDERSTORMS REDEVELOPING ALONG AND AHEAD
OF THE COLD FRONT TRAILING SOUTH FROM THE LOW. STILL LOOKS LIKE AN
EXTENDED PERIOD OF SHOWERS AND THUNDERSTORMS FROM THE TWIN CITIES
ON SOUTHWEST INTO WESTERN AND CENTRAL IA TONIGHT. THIS IS
REFLECTED IN THE APPROPRIATE TAFS WITH CEILINGS EXPECTED TO DROP
UNDER 1000 FEET OVERNIGHT IN HEAVY RAIN/THUNDERSTORMS. SLOW
IMPROVEMENT THURSDAY MORNING TO THE CEILINGS.
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ANOKA-BLUE
EARTH-BROWN-CARVER-CHISAGO-DAKOTA-FARIBAULT-FREEBORN-
GOODHUE-HENNEPIN-LE SUEUR-MARTIN-NICOLLET-RAMSEY-RICE-SCOTT-
SIBLEY-STEELE-WASECA-WASHINGTON-WATONWAN.
WI...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.
&&
JVM/RAHHazardous weather outlook, Jun 11, 10:27 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1027 AM CDT WED JUN 11 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121530- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1027 AM CDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL OCCUR ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON AND EVENING AND CONTAIN LARGE HAIL AND DAMAGING WINDS. THERE REMAINS A THREAT FOR TORNADOES OVER SOUTH CENTRAL MINNESOTA DURING THE LATE AFTERNOON AND EVENING HOURS. IN ADDITION TO THE SEVERE WEATHER THREATS...PERIODS OF HEAVY RAIN WILL ALSO OCCUR. THE HEAVY RAIN THREAT TONIGHT WILL BE FOCUSED ACROSS SOUTH CENTRAL THROUGH EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. A FLASH FLOOD WATCH COVERS THE AFOREMENTIONED AREAS INTO THURSDAY AFTERNOON. SEVERAL INCHES OF RAIN MAY OCCUR IN THESE AREAS WITH FLASH FLOODING RESULTING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE THUNDERSTORMS ARE STILL POSSIBLE OVER WEST CENTRAL WISCONSIN ON THURSDAY AHEAD OF A COLD FRONT MOVING ACROSS THE REGION. THERE IS A CHANCE FOR A FEW THUNDERSTORMS ACROSS THE OUTLOOK AREA FRIDAY THROUGH SUNDAY. AT THIS TIME SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. RAH
In the hours before
Local storm report, Jun 11, 7:36 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
736 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TORNADO 5 SW SLEEPY EYE 44.25N 94.80W
06/11/2008 BROWN MN TRAINED SPOTTER
TORNADO REPORTED ON GROUND NEAR SLEEPY EYE
&&
SPRLocal storm report, Jun 11, 8:08 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
808 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 3 N HOLMES 45.88N 95.54W
06/11/2008 M1.00 INCH DOUGLAS MN LAW ENFORCEMENT
&&
SPRLocal storm report, Jun 11, 8:56 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TORNADO 5 SW WINTHROP 44.49N 94.44W
06/11/2008 SIBLEY MN LAW ENFORCEMENT
2 TOUCHDOWNS AT HWY 8 AND CR 53
&&
SPRLocal storm report, Jun 11, 9:05 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL NORWOOD/YOUNG AMERICA 44.78N 93.92W
06/11/2008 M0.88 INCH CARVER MN LAW ENFORCEMENT
&&
SPRLocal storm report, Jun 11, 9:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
906 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL NORWOOD/YOUNG AMERICA 44.78N 93.92W
06/11/2008 M0.88 INCH CARVER MN LAW ENFORCEMENT
&&
SPRLocal storm report, Jun 11, 9:10 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
910 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TORNADO 2 N GAYLORD 44.58N 94.22W
06/11/2008 SIBLEY MN TRAINED SPOTTER
&&
SPRThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:08 PM CDT | Tornado Warning | MPX | Brown, Watonwan | 37 min |
| Jun 11, 7:16 PM CDT | Tornado Warning | MPX | Redwood | 14 min |
| Jun 11, 7:43 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 47 min |
| Jun 11, 7:45 PM CDT | Tornado Warning | MPX | Brown, Nicollet | 30 min |
| Jun 11, 7:53 PM CDT | Tornado Warning | MPX | Blue Earth, Brown, Watonwan | 37 min |
| Jun 11, 8:05 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin | 40 min |
| Jun 11, 8:22 PM CDT | Tornado Warning | MPX | Nicollet | 23 min |
| Jun 11, 8:26 PM CDT | Severe Thunderstorm Warning | MPX | Faribault | 49 min |
| Jun 11, 8:41 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Le Sueur, Scott, Sibley | 64 min |
| Jun 11, 8:48 PM CDT | Tornado Warning | MPX | Sibley | 27 min |
| Jun 11, 8:52 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 38 min |
| Jun 11, 9:15 PM CDT | Areal Flood Advisory | MPX | Anoka, Blue Earth, Brown, Carver, Chisago, Dakota and 21 more | 3 hr |
| Jun 11, 9:19 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 56 min |
| Jun 11, 9:53 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 37 min |
| Jun 11, 9:53 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 52 min |
| Jun 11, 10:18 PM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 42 min |
| Jun 11, 11:02 PM CDT | Flash Flood Warning | MPX | Freeborn | 4 hr |
| Jun 12, 2:02 AM CDT | Areal Flood Warning | MPX | Goodhue | 13 hr |
| Jun 12, 2:18 AM CDT | River Flood Warning | MPX | Goodhue, Olmsted | 31 hr |
| Jun 12, 2:18 AM CDT | River Flood Warning | MPX | Goodhue | 31 hr |
| Jun 12, 2:52 AM CDT | Areal Flood Warning | MPX | Freeborn | 8 hr |
| Jun 12, 6:06 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Swift | 39 min |
| Jun 12, 6:21 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 28 min |
| Jun 12, 6:34 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 41 min |
| Jun 12, 6:45 PM CDT | Severe Thunderstorm Warning | MPX | Swift | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.